Texas, 2011

Tornado in Texas, August 14, 2011

August 14, 2011 · NWS LCH · 1 event in 1 county or zone

A low pressure area helped produce an isolated tornado in rural Newton County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

A low pressure area helped produce an isolated tornado in rural Newton County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Aug 14, 2:15 PM CST, 1 hour 4 minutes earlier.

Area forecast discussion, Aug 14, 2:15 PM CST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
315 PM CDT SUN AUG 14 2011

.DISCUSSION...
WATER VAPOR IMAGERY SHOWS A A POTENT UPPER LEVEL LOW MOVING INTO
THE NORTHEAST U.S. WHICH IS HELPING TO DIG THE EAST COAST UPPER
LEVEL TROUGH FARTHER SOUTH. MEANWHILE...UPPER LEVEL RIDGE IS STILL
CENTERED OVER FAR WESTERN TEXAS. THESE TWO SYSTEMS ARE HELPING TO
STRENGTHEN NORTHERLY FLOW AT THE MID AND UPPER LEVELS ACROSS THE
FORECAST AREA. AN UPPER LEVEL DISTURBANCE IS MOVING IN THIS
NORTHERLY FLOW ACROSS THE REGION THIS AFTERNOON. THIS...COMBINED
WITH DAYTIME HEATING...AND A MOIST UNSTABLE ATMOSPHERE...HAS
ALLOWED SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP. WITH SOME
ENTRAINED DRY AIR IN THE MID LEVELS...AND INDICES FROM UPPER AIR
SOUNDING FAVORABLE FOR GUSTY DOWN-BURST WINDS AND OUTFLOW
DEVELOPMENT...A FEW STRONG THUNDERSTORMS ARE DEVELOPING...ESPECIALLY
WHERE OUTFLOWS ARE COLLIDING...WITH WIND GUSTS TO AROUND 40 MPH
AND FREQUENT LIGHTNING THE MAIN ISSUES SO FAR. THIS ACTIVITY SHOULD
BEGIN TO DIMINISH EARLY THIS EVENING WITH THE LOSS OF DAYTIME HEATING.

UPPER LEVEL RIDGE OVER TEXAS WILL EXPAND TO THE EAST WITH
NORTHERLY FLOW HELPING TO BRING A MORE OF A CONTINENTAL DRIER AIR
MASS TO THE REGION. THIS WILL LIMIT ANY CONVECTION TO LESS THAN 10
PERCENT THROUGH THE MIDDLE OF THE WEEK. ALSO...SOME LOWER DEW
POINTS AT THE SURFACE SHOULD BEGIN TO FILTER INTO THE REGION ON
MONDAY...ALLOWING FOR LOWER OVERNIGHT LOWS...ESPECIALLY NORTHERN
ZONES BY MONDAY NIGHT...WITH SLIGHTLY LESS HUMID CONDITIONS FOR
THE DAYTIME ON TUESDAY.

A MORE MOIST AIR MASS WILL BEGIN TO MAKE ITS WAY BACK TO THE
REGION BY THE END OF THE WEEK...AS THE UPPER LEVEL RIDGE BEGINS TO
SHIFT SOME BACK TO THE WEST AND A DEEPER SOUTHERLY FLOW BEGINS TO
DEVELOP. THEREFORE...WILL INTRODUCE SLIGHT CHANCE POPS TO THE
EASTERN ZONES ON THURSDAY...AND FOR THE ENTIRE FORECAST AREA ON
FRIDAY AND SATURDAY.

RUA

&&

.MARINE...
WEAK AND BROAD HIGH PRESSURE IS EXPECTED TO REMAIN OVER THE
NORTHERN GULF FOR THE NEXT SEVERAL DAYS. THIS SHOULD ALLOW FOR A
WEAK PRESSURE PATTERN OVER THE COASTAL WATERS WITH MAINLY LIGHT
WINDS AND LOW SEAS.

RUA

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  78  96  76  95  77 /  20  10   0  10  10
KBPT  79  97  78  95  78 /  20  10   0  10  10
KAEX  74  98  71  97  73 /  10  10   0  10  10
KLFT  77  96  74  95  75 /  20  10   0  10  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&
Hazardous weather outlook, Aug 14, 3:20 AM CST, 11 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
420 AM CDT SUN AUG 14 2011

GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-051>055-
TXZ180-201-215-216-259>262-150930-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-
ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-
UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-HARDIN-JEFFERSON-ORANGE-NORTHERN JASPER-
NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
420 AM CDT SUN AUG 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...LA...CENTRAL LOUISIANA...SOUTH CENTRAL
LOUISIANA...SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA...
SOUTHEAST TEXAS AND TX.

.DAY ONE...TODAY AND TONIGHT
THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE REGION
TODAY. THE PROBABILITY OF SEVERE WEATHER IS LOW...ALTHOUGH A FEW
STORMS COULD BE CAPABLE OF PRODUCING FREQUENT CLOUD TO GROUND
LIGHTNING AND GUSTY WINDS.

WHILE NOT AS HOT AS PREVIOUS DAYS...WITH AIR TEMPERATURES FORECAST IN
THE MIDDLE 90S ALONG THE I-10 CORRIDOR TO THE UPPER 90S ACROSS
INTERIOR SOUTHEAST TEXAS. WHEN COMBINED WITH RELATIVE
HUMIDITY...THE HEAT INDEX OR APPARENT TEMPERATURE WILL BE BETWEEN
103 AND 108 DEGREES...WITH HIGHER VALUES IN ISOLATED LOCATIONS.
THESE NEAR DANGEROUS HEAT INDEX READINGS WILL OCCUR BETWEEN 11 AM
AND 6 PM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Aug 14, 1:08 PM CST, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
208 PM CDT SUN AUG 14 2011

LAZ032-042-043-142000-
EVANGELINE LA-ACADIA LA-JEFFERSON DAVIS LA-
208 PM CDT SUN AUG 14 2011

...SIGNIFICANT WEATHER ADVISORY FOR EVANGELINE...ACADIA AND JEFFERSON
DAVIS PARISHES UNTIL 300 PM CDT...

AT 204 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM OVER ELTON...MOVING SOUTH AT 10 MPH.

THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...PINE
ISLAND...HATHAWAY AND IOTA.

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING AND WIND
GUSTS 35 TO 45 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THIS STORM HAS PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

LAT...LON 3025 9284 3044 9280 3044 9278 3048 9278
      3049 9264 3048 9257 3025 9247

MM
Special weather statement, Aug 14, 1:30 PM CST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
230 PM CDT SUN AUG 14 2011

LAZ030-031-142015-
BEAUREGARD LA-ALLEN LA-
230 PM CDT SUN AUG 14 2011

...SIGNIFICANT WEATHER ADVISORY FOR BEAUREGARD AND ALLEN PARISHES
UNTIL 315 PM CDT...

AT 227 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF ELIZABETH...MOVING SOUTH AT
15 MPH.

THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...ALLEN
PARISH AIRPORT...MITTIE AND DRY CREEK.

THE PRIMARY THREATS FROM THIS STORM ARE CONTINUOUS LIGHTNING AND WIND
GUSTS 35 TO 45 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THIS STORM HAS PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

LAT...LON 3060 9263 3061 9306 3087 9296 3086 9276

MM
Special weather statement, Aug 14, 2:03 PM CST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
303 PM CDT SUN AUG 14 2011

TXZ201-142100-
HARDIN TX-
303 PM CDT SUN AUG 14 2011

...SIGNIFICANT WEATHER ADVISORY FOR HARDIN COUNTY UNTIL 400 PM CDT...

AT 259 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 3 MILES SOUTHWEST OF WILDWOOD...MOVING SOUTH
AT 10 MPH.

THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...KOUNTZE...
HONEY ISLAND...VOTAW...THICKET AND SARATOGA.

THE PRIMARY THREATS FROM THIS STORM ARE CONTINUOUS LIGHTNING AND WIND
GUSTS 35 TO 45 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THIS STORM HAS PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

LAT...LON 3050 9472 3050 9455 3053 9455 3053 9438
      3051 9435 3023 9425 3022 9465 3041 9471
      3049 9473

MM
Special weather statement, Aug 14, 2:22 PM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
322 PM CDT SUN AUG 14 2011

LAZ041-TXZ262-142100-
CALCASIEU LA-SOUTHERN NEWTON TX-
322 PM CDT SUN AUG 14 2011

...SIGNIFICANT WEATHER ADVISORY FOR NEWTON COUNTY...SIGNIFICANT
WEATHER ADVISORY FOR CALCASIEU PARISH UNTIL 400 PM CDT...

AT 318 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 5 MILES NORTHWEST OF VINTON...MOVING SOUTH AT 10
MPH.

THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...EDGERLY AND
VINTON.

THE PRIMARY THREATS FROM THIS STORM ARE CONTINUOUS LIGHTNING AND WIND
GUSTS 35 TO 45 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THIS STORM HAS PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

LAT...LON 3011 9371 3011 9370 3014 9370 3014 9369
      3015 9371 3017 9370 3018 9371 3031 9371
      3034 9355 3006 9345 3005 9370 3007 9370
      3005 9372

MM
Special weather statement, Aug 14, 2:31 PM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
331 PM CDT SUN AUG 14 2011

TXZ216-259>262-142115-
NORTHERN JASPER TX-NORTHERN NEWTON TX-ORANGE TX-SOUTHERN JASPER TX-
SOUTHERN NEWTON TX-
331 PM CDT SUN AUG 14 2011

...SIGNIFICANT WEATHER ADVISORY FOR JASPER...NEWTON AND ORANGE
COUNTIES UNTIL 415 PM CDT...

AT 327 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
LINE OF STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM CALL TO
DEWEYVILLE...MOVING SOUTH AT 15 MPH.

THE LINE OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND...
HARTBURG...FOREST HEIGHTS...WRIGHTS SETTLEMENT...BUNA...
MAURICEVILLE...ORANGE...GIST...BRIDGE CITY AND VIDOR.

THE PRIMARY THREATS FROM THESE STORMS ARE CONTINUOUS LIGHTNING AND
WIND GUSTS 35 TO 45 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THESE STORMS HAVE PASSED.

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

LAT...LON 3073 9404 3069 9362 3063 9368 3059 9368
      3057 9373 3053 9374 3052 9371 3044 9370
      3039 9375 3034 9377 3029 9371 3021 9372
      3012 9370 2997 9385 3002 9395 3013 9409
      3027 9411

MM
Special weather statement, Aug 14, 2:38 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
338 PM CDT SUN AUG 14 2011

LAZ054-055-142130-
LOWER ST. MARTIN LA-ST. MARY LA-
338 PM CDT SUN AUG 14 2011

...SIGNIFICANT WEATHER ADVISORY FOR ST. MARY AND ST. MARTIN PARISHES
UNTIL 430 PM CDT...

AT 336 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
LINE OF STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM BELLE
RIVER TO FRANKLIN...MOVING SOUTHEAST AT 20 MPH.

THE LINE OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND...
BELLE RIVER...CENTERVILLE...ELLERSLIE...BAYOU GENEVE...PATTERSON
MEMORIAL AIRPORT AND STEPHENSVILLE.

THE PRIMARY THREATS FROM THESE STORMS ARE CONTINUOUS LIGHTNING AND
WIND GUSTS 35 TO 45 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THESE STORMS HAVE PASSED.

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

LAT...LON 2952 9121 2954 9127 2948 9128 2956 9154
      2963 9156 2963 9160 2965 9161 2973 9163
      2973 9168 2979 9177 2997 9135 2997 9125
      2986 9119 2981 9109 2965 9110 2960 9107

MM

The radar

The Lake Charles radar (KLCH), 55 km away, was scanning. The volume nearest the first event began at 21:18 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Newton

When
August 14, 3:19 PM CST to 3:20 PM CST
Where
Newton County, 1.17 mi W of Hartburg to 1.14 mi W of Hartburg
Rating
EF0
Path length
0.02 mi
Path width
10 yd
Property damage
$1,000
Reported by
Public
Coordinates
30.249, -93.769

A tornado briefy touched down, knocking large branches down from some trees.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyThe tornado archive for Texas, 2011Warnings in Texas, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 345048.